I am sorry to hear about your husband's condition. I've been told the same thing about the EKG. I am a pilot for the military, and I am fighting very hard to keep my flight status. Like him, I will have an abnormal EKG the rest of my life.
When I had my first episode of pericarditis, my doctors put me on prednsione. 7 months later, every time I go below 10mg, I have the same pain of pericarditis but no fluid. My doctors have run all kinds of tests, looking for lupus, cancer, etc. You name it, they looked for it. My flight surgeon believes I have recurrent pericarditis, but my cardiologist believes I am suffering from prednisone withdrawal. I am telling you this because make sure that your husband is checked for all possible diseases, if possible. There may be an underlying reason for the pain, but there may not be. But it is important to check all possible scenarios. Also, there is a lot of research about pericarditis and how to treat it. Make sure that you and your husband know as much as possible. I once went to the ER for a relapse of pericarditis and when I told the ER doctor my cardiologist was thinking about using colchicine for me, the ER doctor looked at me as if I was crazy and figured I didn't know what I was talking about. Not everyone is an expert on pericarditis.
For your husband, I know the pain sucks. Colchicine takes time, and only in the last couple of years has it come onto the scene for his condition. Prednisone would probably help with the pain, but trust me, it is not worth it. This stuff has probably sacked my flight career and maybe my military career as well. If he can tough it out and doesn't get any fluid on his heart, I would try it.
If it is any help, I sometimes like the read the book of Job from the Bible when I get into some tough times with the pain. It helps to put things in perspective. I will pray for your husband and you. Good luck.